Minnesota, 2008

Hail in Minnesota, July 5, 2008

July 5, 2008 · NWS FGF · 1 event in 1 county or zone

A cold front and prefrontal trough moved across northwest Minnesota and produced a severe thunderstorm along the Canadian border.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A cold front and prefrontal trough moved across northwest Minnesota and produced a severe thunderstorm along the Canadian border.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 5, 9:21 PM CST, 1 hour 29 minutes earlier.

Area forecast discussion, Jul 5, 9:21 PM CST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
1021 PM CDT SAT JUL 5 2008

.DISCUSSION...
MAIN FORECAST CHALLENGE IS DETERMINING SVR WX THREAT AREA FOR
REMAINDER OF EVENING. HIGH DEWPTS AND WIDESPREAD 2000-4000 J/KG CAPE
AREAS REMAINED OVER ERN ND AND NORTHWEST MN BASED ON 02Z SFC ANAL...
YET STORMS WHICH DEVELOP ARE HAVING DIFFICULT TIME MAINTAINING
STRENGTH. EXPECT ISOLD/SCT TSTM ACTIVITY TO PERSIST OVERNIGHT AHEAD
OF FRONTAL SYSTEM INTO NWRN MN...BUT SVR THREAT WILL BE MINIMAL REST
OF TONIGHT...WITH BEST FOCUS IN EXTREME NORTHWESTERN MN THROUGH
MIDNIGHT.

&&
.AVIATION...
ISOLD TSTM ACTIVITY TO AFFECT NWRN MN KHCO-KFAR AND EASTWARD INTO
KBDE-KJI-KPKD AREA THROUGH 07Z. OTHERWISE VFR CONDS EXPECTED OUTSIDE
OF TSTMS...WITH WINDS STEADILY TURNING THROUGH WEST TO NORTHWEST
OVERNIGHT.

&&
.PREVIOUS DISCUSSION.../ISSUED 311 PM CDT SAT JUL 5 2008/

THE FRONT EXITS THE AREA BY SUN MORNING. A HIGH PRESSURE PRESSURE
SYSTEM QUICKLY MOVES THROUGH ON SUN...SO KEPT THE FORECAST DRY.
THEN FOR SUN NIGHT...ANOTHER LOW PRESSURE SYSTEM MOVES OUT OF
CANADA INTO THE N PLAINS...BRINGING THE NEXT CHANCE FOR THUNDERSTORMS
TO THE AREA FOR SUN NIGHT INTO TUE.

.LONG TERM (WED-SAT)...
MODELS INITIALIZED WELL AND ARE IN GENERAL AGREEMENT SO WILL GO
WITH A BLENDED SOLUTION ATTM. MODELS SHOW A PROGRESSIVE PATTERN
WITH ANOTHER SYSTEM CROSSING THE FA ON FRI. EXPECT A REBOUND OF
TEMPS AND MOISTURE AHEAD OF THE SYSTEM INCREASING THE CHANCES FOR
MORE -SHRA/-TSRA. OTHERWISE...NO SIGNIFICANT CHANGES ARE
ANTICIPATED ATTM.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...TORNADO WATCH 659 CONTINUES UNTIL MIDNIGHT FOR EXTREME
NORTHWEST MN.

&&

GUST
Hazardous weather outlook, Jul 5, 4:13 AM CST, 18 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
513 AM CDT SAT JUL 5 2008

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-061015-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
513 AM CDT SAT JUL 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR STRONG THUNDERSTORMS TONIGHT. A TROUGH OF
LOW PRESSURE WILL MOVE ACROSS NORTH DAKOTA...AND INTO NORTHWEST
MINNESOTA LATE THIS EVENING AND OVERNIGHT. THIS TROUGH WILL
TRIGGER CONVECTION LATE THIS EVENING. THERE IS A SLIGHT RISK THAT
THESE STORMS WILL BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS THE AREA ON MONDAY
AFTERNOON. A LOW PRESSURE SYSTEM WILL DROP INTO NORTH DAKOTA FROM
SASKATCHEWAN...AND BRING A CHANCE OF THUNDERSTORMS AND LOCALLY HEAVY
RAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

SPEICHER

In the hours before

Local storm report, Jul 5, 6:32 PM CST, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
732 PM CDT SAT JUL 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     TSTM WND DMG     2 E STARKWEATHER        48.45N 98.83W
07/05/2008                   RAMSEY             ND   PUBLIC

            MAILBOX BLOWN DOWN.

&&

GGUST
Local storm report, Jul 5, 6:40 PM CST, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
740 PM CDT SAT JUL 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0727 PM     HAIL             3 S HAMPDEN             48.50N 98.65W
07/05/2008  M0.88 INCH       RAMSEY             ND   PUBLIC

&&

GGUST
Local storm report, Jul 5, 7:01 PM CST, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
801 PM CDT SAT JUL 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             7 ENE BRANTFORD         47.64N 98.78W
07/05/2008  M0.88 INCH       EDDY               ND   PUBLIC

&&

GGUST

The radar

The Fargo/Grand Forks radar (KMVX), 212 km away, was scanning. The volume nearest the first event began at 04:50 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Roseau

When
July 5, 10:50 PM CST
Where
Roseau County, 1.45 mi SSW of (D45)carlson Fld War
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
48.910, -95.360

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2008Every state in 2008This day in weather historyWarnings in Minnesota, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 125529.